Adjusting IV drip rate

  1. 0
    GRAY AREA! Can the nurse slow down the IV rate fore potassium or magnesium if the patient is complaining of burning or do we need to call the doctor to adjust the rate?
  2. 4 Comments so far...

  3. 1
    Why is it a grey area? We do it all the time. Potassium is run with other fluids. I'll play with the mixture until the patient is comfortable. Whenever possible, I try to give potassium PO so this isn't an issue.
    loriangel14 likes this.
  4. 0
    My concern was for if the doc needed to be notified and change the order or if its the nurses discretion?
  5. 1
    Nurses are supposed to have clinical autonomy based on their experience and education, and are to act as patient advocates. We do not follow physician plans of care blindly, but with informed professionalism. We are our patients' advocates first, last, and always.

    So. Ask yourself if you know why the K+ is being given to this patient, how fast/slow is safe and WHY, and what difference it would make if it were given at a slower rate for patient comfort. If you know the answer to those, you'll know the answer to your question.

    Hint: it's not a grey area at all. Who told you it was?
    loriangel14 likes this.
  6. 0
    One caveat with magnesium in the specific area of OB: you need to run it at a specific rate per hour in order to achieve a high enough blood level to facilitate either tocolysis or theraputic level to lower the likelihood of seizures in PIH.
    If the patient complains of burning at the site of the IV and there is no sign of infiltration an ice pack on and off to the site can help.


Top